Lipoatrophy is abnormal fat loss, often seen especially in the face, arms, and legs. Sometimes fat inside the abdomen (a different kind of fat) will increase at the same time the fat underneath the skin is disappearing. It is believed that lipoatrophy is caused primarily by antiretrovirals -- although there are different views on whether some protease inhibitors, some nucleoside analogs, or the combination of both is most responsible. Doctors have noted that usually the lost fat is not quickly regained even if the antiretrovirals are stopped. Many patients are distressed especially by the loss of facial fat.
The Retroviruses conference included some reports on partial success in managing lipoatrophy with certain drug changes. (See note below on additional information available online.)
Patients with moderate or severe lipoatrophy who were taking either d4T (Zerit®) or AZT (Retrovir®) were randomly assigned to either continue their treatment, or substitute abacavir (Ziagen®) for the d4T or AZT. This research team, including leading lipodystrophy researchers Carr and Cooper in Sydney, Australia, randomized 111 adult patients. Careful high-tech measurements of limb fat (using either DEXA or CT) found an improvement in lipoatrophy in the group that switched to abacavir, but not the group that continued on their d4T or AZT, in the six months of this trial. The lost fat returned slowly, however -- patients did not change their average rating of their own lipoatrophy in the six months of this trial. And researchers estimated that at the rate of change which was measured, it would take several years for the lipoatrophy to disappear.1
The patients in this study started with a high CD4 count (average 577), and a viral load that was stable at under 400 copies with the regimen they were on. Eighty-four percent of them had been taking d4T, 16% had been taking AZT.
The switch to abacavir also resulted in a decline in lactate (a good sign), and a modest decline in viral load of 0.25 logs.
Other Lipoatrophy Studies at the Retroviruses Conference
Two Glaxo-supported studies also reported some measurable improvement in lipoatrophy -- with switches that were entirely to Glaxo drugs:
A team at several U.S. universities found improvements in lipoatrophy when d4T was replaced by either AZT or abacavir. Of 118 volunteers enrolled, 86 switched to abacavir, the others to AZT (as Combivir). Lipoatrophy improvement was found at 24 weeks. The study will run for a total of 48 weeks.2
Note that this study and the one above are similar in one respect, that both switched most of the volunteers from d4T to abacavir (except of course for the control group in the Australian study, which did not switch at all).
A team in Perth, Australia reported considerable success with lipoatrophy at 48 weeks, in a controlled trial in which volunteers were randomly assigned to either switch from d4T and/or a protease inhibitor to AZT + 3TC + abacavir, or not to switch their therapy. Those who switched did better than those who did not.3
Another study found a seemingly very different result. A group of 337 patients who did NOT have any signs of lipoatrophy were studied 21 months later; 13.1% of them (44/337) had developed moderate or severe lipoatrophy. The risk factors were white race, and severity of disease. When the statistics were adjusted for HIV disease severity, "there appeared to be little, if any, effect of any antiretroviral agent or class of agents on the development of lipoatrophy."4
We do not know why this study did not find an association between development of lipoatrophy and particular antiretrovirals, while the three studies above had found that switching antiretrovirals could to some degree reverse lipoatrophy which had developed on the original treatment regimen (which would imply that some regimens are more responsible than others for the development of this condition).
Rosiglitazone, a diabetes drug which increases subcutaneous fat in patients with type 2 diabetes, did not significantly increase subcutaneous fat in a 24-week trial with 15 HIV patients with lipoatrophy who were on the drug, compared to 15 controls.5
A cosmetic treatment for facial lipoatrophy -- injections with polylactic acid (New-Fill) -- was reported for 16 patients, 14 men and 2 women, by physicians in Paris. The doctors reported that the treatment was "safe, convenient, and effective" in those patients.6
Comment: Caution on Switching Drugs
There are many factors to consider in switching antiretroviral regimens. This decision should be made with the help of an experienced HIV physician -- who might want to change other drugs in the regimen to improve antiviral activity or mitigate other side effects, or to make the regimen easier to use. Abacavir may not be the best drug for the particular patient (it just happened to be studied more and reported at this conference). And if abacavir is used, the patient and physician must be alert to the hypersensitivity reaction which occurs in about 5% of patients; if this happens, the abacavir must be stopped and NEVER started again.
But lipoatrophy is not just a cosmetic problem; it is a sign that the drug regimen may be causing serious side effects. If the regimen is not changed, the problem is likely to get worse. One possible strategy is to act once it is clear that lipoatrophy is starting, and look for an antiretroviral regimen that has been shown to stop or slowly reverse this condition after it has started, in many patients.
For background and cautions on changing therapy, see the following articles on the lipoatrophy information presented at this Retroviruses conference:
"Switching Antiretroviral Therapy for Lipoatrophy," by David Alain Wohl, M.D., at: http://www.natap.org (look for the 9th Conference on Retroviruses and Opportunistic Infections report).
Also see "Switching Therapy to Manage Lipoatrophy: More Evidence of Limited Benefits," by Graeme Moyle, M.D., M.B.B.S., at: http://www.medscape.com/viewarticle/429162. (If this is your first time using the Medscape site, you will need to sign up for a free registration in order to read this article.)
- Carr A., Smith D., Workman C., Hoy J., Doong N., Amin J., Law M., Cooper D.A., and the MITOX Study Group. Switching stavudine or zidovudine to abacavir for HIV lipoatrophy: A randomized, controlled, open-label, multicentre, 24-week study. 9th Conference on Retroviruses and Opportunistic Infections, Seattle, February 22-28, 2002 [abstract #32].
- McComsey G., Lonergan T., Fisher R. and others. Improvements in lipoatrophy (LA) are observed after 24 weeks when stavudine (d4T) is replaced by either abacavir (ABC) or zidovudine (ZDV). 9th Conference on Retroviruses and Opportunistic Infections, Seattle, February 22-28, 2002 [abstract #701-T].
- John M., James I., McKinnon E., and others. A randomized, controlled open-label study of revision of antiretroviral regimens containing stavudine (d4T) and/or a protease inhibitor (PI) to zidovudine (ZVD)/lamivudine(3TC)/Abacavir (ABC) to prevent or reverse lipoatrophy: 48-week data. 9th Conference on Retroviruses and Opportunistic Infections, Seattle, February 22-28, 2002 [abstract #700-T].
- Lichtenstein K., Delaney K., Ward D., Moorman A., Wood K., and Holmberg S. Incidence and risk factors for lipoatrophy (abnormal fat loss) in ambulatory HIV-1-infected patients. 9th Conference on Retroviruses and Opportunistic Infections, Seattle, February 22-28, 2002 [abstract #684a-T].
- Sutinen J., Hakkinen A.M., Westerbacka J. and others. Rosiglitazone in the treatment of HAART-associated lipodystrophy (HAL): A randomized, double-blind, placebo-controlled trial. 9th Conference on Retroviruses and Opportunistic Infections, Seattle, February 22-28, 2002 [abstract #LB13].
- Lafaurie M., Dolivo J., Boulu D., Madelaine I., and Molina J.M. Treatment of HIV-associated lipoatrophy of the face with intradermal injections of polylactic acid. 9th Conference on Retroviruses and Opportunistic Infections, Seattle, February 22-28, 2002 [abstract #704-T].
ISSN # 1052-4207
Copyright 2002 by John S. James. Permission granted for noncommercial reproduction, provided that our address and phone number are included if more than short quotations are used.
Back to the AIDS Treatment News March 8, 2002 contents page.